Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 212, NWS Midland/Odessa, TX

September 25, 2012Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 25, 2012, 7:00 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2012, 7:00 PM CDT (00:00 UTC)
Expired
Sep 25, 2012, 7:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 202 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:15 PM CDTHAIL 0.758 W Longfellow, TXEIGHT INCHES TO ONE FOOT OF MARBLE TO PENNY-SIZED HAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS54 KMAF 260000
SVRMAF
TXC043-371-443-260045-
/O.NEW.KMAF.SV.W.0212.120926T0000Z-120926T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  EXTREME WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...
  EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF LONGFELLOW...OR 21 MILES WEST OF SANDERSON...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LONGFELLOW...

LAT...LON 3015 10247 2999 10266 3021 10288 3034 10273
TIME...MOT...LOC 0000Z 315DEG 11KT 3021 10273

$$
1 follow-up statement
090 
WWUS54 KMAF 260026 RRA
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT TUE SEP 25 2012

TXC043-371-443-260045-
/O.CON.KMAF.SV.W.0212.000000T0000Z-120926T0045Z/
PECOS TX-TERRELL TX-BREWSTER TX-
726 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL BREWSTER...EXTREME WEST CENTRAL TERRELL AND SOUTH
CENTRAL PECOS COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LONGFELLOW...OR ABOUT 16 MILES WEST OF SANDERSON...
MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LONGFELLOW.

LAT...LON 3015 10247 2999 10266 3021 10288 3034 10273
TIME...MOT...LOC 0027Z 315DEG 11KT 3015 10266

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:27 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 25, 6:27 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT TUE SEP 25 2012

.DISCUSSION...

&&

.AVIATION...
SCATTERED STORMS HAVE DEVELOPED ACROSS MUCH OF THE AREA THIS
AFTERNOON... HAVE INCLUDED TEMPO TSRA AT MAF AND FST THROUGH 02Z.
OTHER THAN THAT IT SHOULD BE VFR THROUGH THE FORECAST WITH WIND
BECOMINGLY SOUTHERLY AT ALL TAF SITES AS DRYLINE DRIFTS WEST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Sep 25, 1:22 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT TUE SEP 25 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
122 PM CDT TUE SEP 25 2012 /1222 PM MDT TUE SEP 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER WEST TEXAS.  THE BEST CHANCES WILL BE OVER THE DAVIS MOUNTAINS
AND STOCKTON PLATEAU.  THE MAIN THREATS WILL BE DRY LIGHTNING AND
GUSTY WINDS.  ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY....ALONG AND WEST
OF A LAMESA...TO FORT STOCKTON...TO LAJITAS LINE.  THESE STORMS
MAY BE ACCOMPANIED BY GUSTY WINDS AND DRY LIGHTNING.

THURSDAY THROUGH MONDAY...RAIN CHANCES WILL INCREASE OVER ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.   AT THIS TIME...SEVERE STORMS
ARE NOT EXPECTED BUT HEAVY RAINFALL COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Sep 25, 3:30 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE SEP 25 2012

TXZ075-252100-
PECOS-
330 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 20 MILES
SOUTH OF FORT STOCKTON AT 330 PM CDT...MOVING SOUTH AT 5 MPH. THIS
STORM WAS LOCATED OVER U.S. HWY 285.

LAT...LON 3049 10244 3043 10269 3066 10274 3071 10254
TIME...MOT...LOC 2030Z 343DEG 4KT 3060 10261
Special weather statement, Sep 25, 4:02 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE SEP 25 2012

TXZ075-252130-
PECOS-
402 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS COUNTY UNTIL 430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 285...35 MILES
SOUTHEAST OF FORT STOCKTON AT 401 PM CDT...MOVING SOUTHEAST AT
10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3037 10244 3036 10270 3062 10267 3062 10247
TIME...MOT...LOC 2101Z 357DEG 8KT 3054 10258
Special weather statement, Sep 25, 5:50 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT TUE SEP 25 2012

TXZ062-069-252315-
MIDLAND-UPTON-
550 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN UPTON AND SOUTHEASTERN MIDLAND COUNTIES UNTIL
615 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 12 MILES
WEST OF MIDKIFF AT 549 PM CDT...MOVING EAST AT 15 MPH. THIS STORM
WILL CROSS S.H. 349. BLOWING DUST CAN BE EXPECTED WITH THIS STORM.

LAT...LON 3178 10180 3150 10178 3152 10214 3169 10213
TIME...MOT...LOC 2249Z 268DEG 12KT 3161 10203
Special weather statement, Sep 25, 6:29 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT TUE SEP 25 2012

TXZ062-260000-
MIDLAND-
629 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN MIDLAND COUNTY UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS 3 MILES SOUTH OF SPRABERRY NEAR FARM
TO MARKET ROAD 1379 AT 629 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3192 10179 3166 10178 3166 10196 3189 10199
TIME...MOT...LOC 2329Z 257DEG 12KT 3182 10186
Special weather statement, Sep 25, 6:45 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT TUE SEP 25 2012

TXZ075-081-082-260015-
PECOS-TERRELL-BIG BEND AREA-
645 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 715 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES
NORTHWEST OF LONGFELLOW AT 645 PM CDT...MOVING SOUTHEAST AT 25 MPH.

LAT...LON 3025 10225 2994 10264 3023 10293 3048 10264
TIME...MOT...LOC 2345Z 315DEG 22KT 3022 10278

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:13 PM CDTSevere Thunderstorm WarningMAFGlasscock47 min
Sep 25, 7:19 PM CDTSpecial Weather StatementMAFHoward26 min
Sep 25, 7:34 PM CDTSevere Thunderstorm WarningMAFHoward41 min
Sep 25, 7:55 PM CDTSpecial Weather StatementMAFMitchell35 min
Sep 25, 7:56 PM CDTSpecial Weather StatementMAFTerrell49 min
Sep 26, 3:45 PM CDTSpecial Weather StatementMAFAndrews30 min
Sep 26, 4:10 PM CDTSpecial Weather StatementMAFWard35 min
Sep 26, 4:18 PM CDTSpecial Weather StatementMAFGaines27 min
Sep 26, 4:24 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward59 min
Sep 26, 4:45 PM CDTSpecial Weather StatementMAFDawson30 min
Sep 26, 4:48 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines42 min
Sep 26, 5:00 PM CDTSpecial Weather StatementMAFAndrews30 min
Sep 26, 5:04 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler56 min
Sep 26, 5:32 PM CDTSpecial Weather StatementMAFDawson28 min
Sep 26, 5:37 PM CDTSevere Thunderstorm WarningMAFDawson, Martin38 min
Sep 26, 5:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland62 min
Sep 26, 5:58 PM CDTSpecial Weather StatementMAFBrewster32 min
Sep 26, 6:20 PM CDTSpecial Weather StatementMAFMartin25 min
Sep 26, 6:32 PM CDTSevere Thunderstorm WarningMAFHoward, Martin58 min
Sep 26, 6:50 PM CDTSpecial Weather StatementMAFBorden25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.